Can Metronidazole Make Tinnitus Worse?

Discussion in 'Support' started by Mark Griffin, Jul 7, 2014.

    1. Mark Griffin
      Depressed

      Mark Griffin Member

      Tinnitus Since:
      02/2014
      Hello, I've just been prescribed Metronidazole for a gum abscess along with Amoxicillin. Is Metronidazole a no-no in terms of ototoxicity?

      Thanks.
       
    2. ampumpkin
      Amused

      ampumpkin Member Benefactor

      Location:
      Montreal
      Tinnitus Since:
      Onset: 12/2007 Increase: 04/2014
      Cause of Tinnitus:
      2007: Meds(Antidepressant) 2014: Meds(Antibiotics)
      I've seen Metronidazole on an ototoxicity list somewhere. It's used mostly for bacterial infections.

      In my case, I took it twice since I've had tinnitus and I had no spike (and my tinnitus is due to ototoxic meds so I know I need to be careful with those).

      Amoxicillin is supposedly safe :)

      I prefer Penicillin when it's possible to take it...
       
    3. Julien87
      Not amused

      Julien87 Member Benefactor

      Location:
      France
      Tinnitus Since:
      2006
      Cause of Tinnitus:
      Noise exposure (concert)
      I saw Metronidazole on an ototoxic drugs list. I found that yesterday. I have been taking it for 2 days and that worries me. I think I will stop today. Can it increase tinnitus permanently?
       
    4. Ed209

      Ed209 Member Podcast Patron Benefactor Ambassador Hall of Fame

      Tinnitus Since:
      07/2015
      I had Metronidazole intravenously along with other antibiotics to treat Sepsis. It had no effect on me at all. At the time I remember looking into all the antibiotics I had and none of them were ototoxic.

      The ones I had intravenously and in very high doses were:

      Metronidazole
      Flucloxacillin
      Amoxicillin

      And orally I had:

      Co-amoxiclav
      Clindamycin

      There was no adverse effect on my tinnitus.
       
      • Like Like x 1
    5. Julien87
      Not amused

      Julien87 Member Benefactor

      Location:
      France
      Tinnitus Since:
      2006
      Cause of Tinnitus:
      Noise exposure (concert)
      Thank you Ed.

      I just called my pharmacist, she says it's fine and I should not worry. But I am not sure how reliable she is, she did not know what ototoxicity means (so I told her what it meant, maybe she was just not familiar with the term) :(

      Well, I trust you and I guess Metronidazole has no effect on a majority of people. But I saw it on several lists of ototoxic drugs yesterday evening and there is a member on this forum who apparently had a very loud tinnitus because of it (@RayX if I am not mistaken) so I am really scared about it. I do not know if it's psychological but this morning I felt my tinnitus was a bit louder than usual - that may also be because I worried about that all night :(
       
    6. Ed209

      Ed209 Member Podcast Patron Benefactor Ambassador Hall of Fame

      Tinnitus Since:
      07/2015
      From my memory, Julien, it is not known to be ototoxic, but any drug can induce reactions from certain individuals because we are all unique.

      I’m pretty sure there’s only a handful of reported cases worldwide.
       
    7. Julien87
      Not amused

      Julien87 Member Benefactor

      Location:
      France
      Tinnitus Since:
      2006
      Cause of Tinnitus:
      Noise exposure (concert)
    8. Alex99

      Alex99 Member

      Tinnitus Since:
      07/2016
      Cause of Tinnitus:
      Unknown
      It temporarily spiked my tinnitus twice. And I don't spike easily - so it was definitely the Flagyl.

      Works great though and I took it for same reason as you and prior to that for a different bacterial infection.

      Again, only a temporary spike.

      Best!
       
      • Like Like x 2
    9. TinaRuns

      TinaRuns Member

      Tinnitus Since:
      Sept 2020
      Cause of Tinnitus:
      Ear infection / perforation
      I've just finished taking Metronidazole for 3 days. The spike caused by it was and is terrible. I stopped 2-3 days ago and the spike continues. I'm praying it's temporary but there are some depressing studies online. I can't post a link because it's a PDF but there is one where 8 patients developed tinnitus from taking Metronidazole and 6 did not recover. I would stay far, far away from this drug. I wish to God I had. I took it for suspected C diff, which it turns out I didn't have (culture came back negative 3 days later). I would wait for confirmed diagnosis if you are prescribed this medicine for that reason.
       
      • Hug Hug x 1
    10. Amv

      Amv Member

      Tinnitus Since:
      16/7/2017
      Cause of Tinnitus:
      -
      Metronidazole rarely affects tinnitus, but it is highly "toxic" drug. I took it for C Diff (horrible condition) and I can assure it is a very hard drug. I could only took it 5 days of a 10-day of treatment. Regarding ototoxicity, in most cases it is just temporary.
       
    11. Kriszti

      Kriszti Member Benefactor

      Tinnitus Since:
      2016/2017/2019
      Cause of Tinnitus:
      Unknown
      I'm just curious, because my grandma died partly because of C Diff and since then I'm very afraid of the condition. I hope you are alright.

      Did you take vancomycin or Dificid as well? Both of them seem ototoxic too, but are considered more advanced in the treatment of C Diff than Flagyl.
       
    12. Amv

      Amv Member

      Tinnitus Since:
      16/7/2017
      Cause of Tinnitus:
      -
      Hello Kriszti! C Diff is horrible condition, I am very sorry about your grandma. Indeed it is a condition with high mortality rates, and I am just under 40s.

      I took Metronidazole; I wanted to avoid Vancomycin due to tinnitus (even if in oral form it is way less risky to the ears), and Dificid is not available in my country, despite being the best drug for C Diff.

      I would say Dificid is not ototoxic (it stays in the intestines and only attacks Clostridium Bacteria, does not alter the gut flora).

      C Diff is a very complicated disease, but do not worry. The risk of getting it increases with the use of some antibiotics, long term antibiotic use or if you've been in a hospital and take antibiotics at the same time. If you take antibiotics, also taking Lactobacillus Rhamnosus and Saccharomyces Boulardii reduces the chances of Clostridium.

      Metronidazole was really hard, very neurotoxic (not ototoxic), but had strong psychological effects, spasms in the ears, all of which is not unusual. I have had no recurrence, but in case I have it again I would go for oral liquid Vancomycin or, preferably, Dificid if I can get it.

      Best wishes.
       
    13. Kriszti

      Kriszti Member Benefactor

      Tinnitus Since:
      2016/2017/2019
      Cause of Tinnitus:
      Unknown
      Thank you, I hope you never ever relapse.

      I looked it up somewhat thoroughly, I have a list of worst offender antibiotics to avoid. Made quite a big impact on my health anxiety, because I saw what it did to my grandmother and read a ton about how truly awful C Diff is and was very anxious about not getting it. How ironic that I considered Neomycin safe for clostridium and it's one of the most ototoxic antibiotics.

      I hope that none of us will ever need it, but have you considered fecal transplant? In my country, it's kind of unorthodox, but has good results as far as I know. Dificid is hardly available here as well and expensive, standard procedure is still Flagyl (called Klion here) and if it doesn't work, then IV vancomycin.
       
    14. Deskas
      Worried

      Deskas Member

      Tinnitus Since:
      05/2021
      Cause of Tinnitus:
      Stress and COVID-19 vaccination
      Hello Kriszti,

      I just finished 7 days of a 10-day Metronidazole course (3 times a day X 500 mg) and it definitely raised the level of my tinnitus. So not sure if it affects everyone the same way.

      I was wondering if anyone else has taken it and did the tinnitus level go back down and, if so, how long did it take to return to the baseline?
       
    15. Ed209

      Ed209 Member Podcast Patron Benefactor Ambassador Hall of Fame

      Tinnitus Since:
      07/2015
      In my case, it was either I took it or I would die. I had large intravenous doses, and fortunately, it had no effect on my tinnitus whatsoever. I was just thankful to be alive.
       
      • Like Like x 1
    16. Exit

      Exit Member Benefactor

      Tinnitus Since:
      01/2020
      Cause of Tinnitus:
      Noise
      Metronidazole is very toxic from my personal experience too.

      (Peeing black...)
       
Loading...

Share This Page